Illinois, 2020

Damaging Winds in Illinois, August 10, 2020

August 10, 2020 · NWS LSX · 7 events in 6 counties and zones

A very strong cold front moved south through the region. A line of strong to severe storms developed ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A very strong cold front moved south through the region. A line of strong to severe storms developed ahead of the cold front. Some of the storms produced widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 10, 2:50 PM CST, 55 minutes earlier.

Area forecast discussion, Aug 10, 2:50 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
350 PM CDT Mon Aug 10 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 341 PM CDT Mon Aug 10 2020

Heat Advisory continues til 7 pm across east central and
southeast MO and southwest IL with southwest winds, plenty of
diurnal solar insolation, and surface dew points in the mid 70s to
around 80 resulting in heat indices of 100 to 110 over this area.
Thunderstorms are expected late this afternoon and tonight with
very unstable conditions ahead of an approaching cold front
currently extending from eastern WI southwest through northwestern
MO. Thunderstorms were also developing across northwestern MO and
southeastern KS ahead of an MCV. There is the potential that a
few of these storms late this afternoon and this evening may be
capable of damaging winds. There will also be the potential of
locally heavy rainfall tonight due to the anomalously high values
of precipitable water which could lead to at least minor flooding.
Although the synoptic front will likely not get any further south
than southern portions of MO and IL on Tuesday, the effective
front/boundary should shift south of our forecast area with any
additional convection on Tuesday mainly across southeast MO and
southwest IL. High temperatures will be cooler on Tuesday and
close to seasonal normals.

GKS

.LONG TERM...  (Wednesday through Next Monday)
Issued at 341 PM CDT Mon Aug 10 2020

A wet and active pattern will continue for the remainder of the work
week as an upper level trough moves slowly eastward through northern
MO from Wednesday afternoon through Thursday evening as a weak warm
front lifts north-northeastward through our forecast area as a
surface ridge shifts well northeast of the region.  The NAM model in
particular is hinting at a potential MCS on Wednesday with another
one on Thursday. There may be a brief break in the potential for
convection Friday into Friday night as the upper level ridge over
the southern Plains tries to build northeastward into our region,
and the warm front lifts northeast of the forecast area. Another
round of convection is likely on Saturday as a cold front drops
southeastward into the forecast area. A second stronger cold front
is forecast to drop southward through our area on Sunday night
with convection expected along it as upper level troughing deepens
over the Great Lakes region. Cooler air will filter into our area
on Monday and Monday night behind the cold front with any convection
shifting south of the forecast area as a relatively strong surface
ridge moves through the northern Plains.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1136 AM CDT Mon Aug 10 2020

A cold front extending from WI southwest through northwestern MO
will move southeastward through our area tonight and Tuesday.
Thunderstorms will develop along and just ahead of this front and
move through the taf sites mainly tonight. Some of these storms
will produce strong gusty winds. The prevailing cloud ceiling may
drop briefly into the MVFR category Tuesday morning in UIN and
COU. Southwest winds will weaken this evening and become variable
in direction tonight near the cold front and thunderstorm outflow
boundaries.

SPECIFICS FOR KSTL: A cold front extending from WI southwest
through northwestern MO will move southeastward into the STL area
Tuesday morning. Thunderstorms will develop along and just ahead
of this front and move into the STL area this evening. Some of
these storms will produce strong gusty winds. West-Southwest
winds will weaken this evening and become variable in direction
tonight near the cold front and thunderstorm outflow boundaries.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Franklin MO-Iron
     MO-Jefferson MO-Lincoln MO-Madison MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 10, 3:11 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 PM CDT Mon Aug 10 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-112115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely. Some of these thunderstorms may be severe
with damaging winds, large hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms across parts of the area from
Tuesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Spotters are encouraged
to report any severe weather and also rainfall amounts in excess of
an inch or any flooding, if observed, to the National Weather
Service.

GKS

In the hours before

Local storm report, Aug 10, 3:05 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       2 SW COLUMBIA           38.94N 92.35W
08/10/2020  M1.68 INCH       BOONE              MO   TRAINED SPOTTER

            ONE HOUR RAINFALL OVER SOUTHWEST COLUMBIA.
            REPORT SENT IN VIA SOCIAL MEDIA.

&&

MAPLES
Local storm report, Aug 10, 3:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLOOD            1 SSW COLUMBIA          38.94N 92.33W
08/10/2020                   BOONE              MO   TRAINED SPOTTER

            PONDING OF WATER 2-3 INCHES DEEP AT STADIUM
            AND PROVIDENCE ROADS.

&&

BRITT
Local storm report, Aug 10, 3:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     BELLFLOWER              39.00N 91.35W
08/10/2020                   MONTGOMERY         MO   TRAINED SPOTTER

            TWO INCH TREE LIMBS DOWN.

&&

MRM
Local storm report, Aug 10, 3:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     2 N COLUMBIA            38.98N 92.33W
08/10/2020  E58 MPH          BOONE              MO   EMERGENCY MNGR

&&

MRM
Local storm report, Aug 10, 3:41 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     2 NE JEFFERSON CITY     38.59N 92.16W
08/10/2020  M60 MPH          CALLAWAY           MO   ASOS

&&

MRM
Local storm report, Aug 10, 3:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             1 E JEFFERSON CITY      38.57N 92.17W
08/10/2020  M0.38 INCH       COLE               MO   TRAINED SPOTTER

&&

MRM

The radar

The St Louis radar (KLSX), 100 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 10, 3:45 PM CST
Where
Montgomery County, 2.44 mi NNW of Walshville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.100, -89.643

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, Madison

When
August 10, 4:36 PM CST to 4:37 PM CST
Where
Madison County, Alton to 0.74 mi WNW of Wood River
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.900, -90.170

Thunderstorm gust front winds blew down numerous large tree limbs in the Alton and Wood River areas.

Thunderstorm Wind, Fayette

When
August 10, 4:42 PM CST to 4:49 PM CST
Where
Fayette County, Brownstown to St Elmo
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.000, -88.950

Thunderstorm gust front blew down several trees and power lines between Brownstown and St. Elmo.

Thunderstorm Wind, St. Clair

When
August 10, 5:13 PM CST to 5:45 PM CST
Where
St. Clair County, (Cps)east Stl Arpt C to 0.62 mi ESE of Old Marissa
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.570, -90.170

A line of severe storms moved across St. Clair County. Widespread wind damage occurred with numerous trees, tree limbs and power lines blown down. In Marissa, the winds caused roof damage to a grocery store.

Thunderstorm Wind, Monroe

When
August 10, 5:19 PM CST to 5:20 PM CST
Where
Monroe County, 1.02 mi WNW of Waterloo to 0.5 mi E of Waterloo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.337, -90.166

Thunderstorm winds blew down several large tree limbs and power lines around town.

Thunderstorm Wind, Madison

When
August 10, 5:20 PM CST
Where
Madison County, 1.32 mi WNW of Lumaghi Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.674, -89.974

Thunderstorm winds blew down a tree blocking roadway near intersection of Spring Street and Lebanon Road.

Thunderstorm Wind, Washington

When
August 10, 6:09 PM CST to 6:16 PM CST
Where
Washington County, 2.66 mi S of New Minden to 0.43 mi ENE of Dubois
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.392, -89.376

Thunderstorm winds blew down a large tree onto I-64 east bound lane. In DuBois, several small trees were blown down around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915370, 915540, 915564, 915606, 915607, 915601, 915609.